Is There a Connection between Sertraline and Fatigue?
Sertraline, brand name Zoloft®, is a medication used mainly to treat depression. Sertraline and fatigue can be related, as excessive tiredness is one of the common side effects of this medication. Depression can also cause fatigue, which may improve with sertraline or other medications.
There is a connection between sertraline and fatigue because fatigue is a common side effect of selective serotonin reuptake inhibitors (SSRIs) like sertraline, a class of medication that interacts with a neurotransmitter called serotonin. This brain chemical is involved in regulating mood, among other functions. SSRIs are typically prescribed to treat depression, but can be effective for other psychiatric disorders as well.
There are several side effects a person may experience when taking sertraline, but most of them are relatively minor. Someone taking this medication may experience gastrointestinal side effects such as nausea, diarrhea, constipation, vomiting, lack of appetite, and weight changes. Sertraline and fatigue are related, as a person may experience drowsiness or tiredness while taking this medication. People may also experience headaches, dizziness, nervousness, and sweating while on this medication.
Serious side effects of sertraline are relatively rare. This medication has been shown to occasionally cause suicidal thoughts or actions, especially when used in younger people, so it is important to monitor someone who is initially taking this medication. Experts are not sure how high this risk is, however, and the risks caused by untreated depression are usually higher.
Another way sertraline and fatigue are related is through depression, the disorder sertraline is most often used to treat. Depression is a serious mental illness where a person feels sad, hopeless, and overwhelmed more often than not for an extended period of time. Fatigue is one of the most common symptoms of depression. Treatment with sertraline may actually help relieve some of the fatigue caused by depression.
Many people suffer from depression, and sertraline has been shown to be a very effective and relatively safe treatment for this disorder. It is typically used to treat people who are suffering from acute depression, but may be prescribed long term to help prevent relapses of the disorder. Most side effects of sertraline are relatively minor, so it is a good first choice of medication. There are many types of SSRIs, however, so if sertraline is not well-tolerated or effective, other medications are available.
Depression is not the only disorder sertraline is effective in treating. It may also be prescribed to help with anxiety disorders such as obsessive compulsive disorder, social anxiety disorder, post-traumatic stress disorder, or panic attacks. Sertraline and fatigue can be related when the medication is used to treat these disorders as well.
Does Zoloft Fatigue Go Away?
You might be wondering if the fatigue from Zoloft will ever go away. Different people have different experiences, so it’s hard to say for sure, but fatigue is most often reported in the first week or two of usage. During this time, your body is acclimating to the medication, so feelings of tiredness are far more likely.
For some users, though, the fatigue seems to be a permanent side effect of sertraline. The duration of fatigue may also be impacted the dose you are taking, too. Fatigue that occurs in conjunction with lower doses may eventually dissipate, but fatigue that results from a higher dosage may be more persistent.
Whether or not Zoloft fatigue will go away is thus dependent on many different factors. If the fatigue does not go away, a different medication may be a better option. Users should assess how long they are willing to tolerate the fatigue before they switch to a different medication — especially if it negatively affects their quality of life.
How Do I Stop Sertraline Tiredness?
If sertraline is helping your depression or anxiety but causing fatigue, it’s worthwhile to try and find a solution to your tiredness. Luckily, there are a few different strategies that may reduce the fatigue associated with sertraline. You can start by engaging in activities that are known to boost your energy level.
Some sertraline users report that they combat this side effect by making time for exercise. A quick jog or a session on the elliptical can boost the concentration of oxygen in your body while increasing the circulation of blood. Both of these phenomena have the effect of increasing energy levels, which can offset the feelings of fatigue that may accompany sertraline.
It could also help to adjust your routine so that you take your sertraline at night before you go to bed. This can make it less likely that you experience fatigue during the day. Check with your prescriber to see if taking it at night is acceptable.
Why Is Sertraline Making Me So Tired?
Sertraline makes people tired for a variety of reasons. For new users, the fatigue may simply be the body’s initial response, but for those who have used sertraline for a while, there may be another cause to blame. Many people experience fatigue as a symptom of depression, for example, so sertraline may simply be exacerbating a symptom that already occurred.
In other cases, tiredness may be a result of sertraline’s effect on your brain. SSRIs, including sertraline, interact with your brain’s neurotransmitters. These drugs are designed to improve users’ mood by increasing the production of serotonin and norepinephrine — which are responsible for emotional regulation — but it can have the same effect on other neurotransmitters, too.
Sertraline may increase the activity of acetylcholine or histamine, for example, which are both associated with sedation. This doesn’t happen for every user, but for those who do experience it, feelings of fatigue are more likely to persist.
I went to many doctors - most are completely ignorant about the exhaustion side effect. It wasn't until I went to a specialist outside of the U.S. that I learned that yes, sertraline can have a reverse effect over time, causing extreme physical and mental fatigue. I'm very slowly weaning myself off of Zoloft, because I'm tired of conking out and having to go into a deep sleep twice a day.
I was on it for years before I started having this effect, so it's not always true that it goes away over time. The reverse is often true. That said, every human is different, so what works for me might not work for you.
I have been on it for over two years and there are times when I can just sit down and falls asleep. I'm always fatigued even after a night's sleep. I was wondering if anyone has found a way to counteract this side effect. I need to be on Zoloft, but I'm tired of being tired. Maybe certain vitamins?
@simrin-- That hasn't been the case with me. I've been on sertraline for two years and I still have fatigue. This medication makes me sleepy, tired and indifferent. I get plenty of sleep at night but I still take a nap during the day. I don't have the energy to do anything and my social life is almost non-existent.
This is actually the major reason why I want to stop taking this medication. I have an appointment with my doctor next week and I'm going to ask him about changing to something different.
@feruze-- I also had a lot of fatigue in the beginning, but things did get better after a couple of months. I think it takes a while for our body to adjust to the medication, so be patient.
I can't say that I have a lot of energy, but that's part of depression and anxiety as well. But I certainly have more energy than I did when I first started taking sertraline. So I do think the side effect is temporary.
I started taking sertraline a couple of weeks ago and it has been making me very tired. Will it always be like this or will the fatigue go away with time?
Post your comments